While it's not uncommon to have some pain following novocaine or getting fillings done, especially "deep" ones, the pain that you're describing is definitely extreme for these situations.
To me, it sounds very similar to the pain I experience when I had an abscessed tooth. It could be possible that when they were preparing the tooth for the filling, they either didn't completely clean out all the bacteria in the cavity area, or they didn't clean the entire area they were working on, leaving behind some bacteria, or even tiny tooth chips/fragments that have now caused an abscess.
I would suggest calling your dentist back again and tell them you think you may be at least the beginnings of an abscess and ask them if you can come in to get an xray (it will show if there is an abscess). If there is, you will definitely need an antibiotic. Depending on where the abscess is, they may even have to remove the filling they just put in, clean it out again and refill the tooth. I hate to tell you that if it is an abscess, the pain is only going to get worse.
The medrol dose pack that they gave you will help with inflammation, bu my concern is that since it is a steroid, it can/will reduce your ability to fight an infection, so if there IS an abscess there that doesn't get treated, it actually could get worse with the medrol simply because it lowers your resistance and ability to fight infecions.
Make that call to your dentist and insist on being seen and getting that xray. If you find that the tylenol or advil that you've been taking for pain isn't helping, don't hesitate to request some stronger pain meds - especially if they do find that there is an abscess. The worst thing would be to not have anything available for severe pain and have it be 3:00 in the morning!
Best of luck!
Thanks so much for your response. I agree about there probably being some kind of infection. The pain just doesn't seem normal, and it doesn't seem like it's getting better at a rate I am comfortable with.. in fact, it's been over a week since I had the cavities filled and it still doesn't feel like it's getting any better... now it feels like my sinuses are infected. So, I'm going to continue taking the advil over the weekend and next week I'm going to call them and tell them I need an appointment. I haven't taken the medrol yet and don't plan to unless they confirm for sure that all this is is inflammation..
Thanks again for your response!
You're more than welcome. I'm sorry you're still having pain and that it seems to actually be spreading. Just out of curiosity, was it upper teeth that you had worked on or lower teeth? When they gave you the novacaine shot, do you recall them hitting a nerve with the needle? I had that happen to me once, and believe me, you'll know it if it happens!!! That dentist is defintely lucky he still has all his fingers! I do seem to recall that after that appointment, I had more pain than I normally would have had after a filling, but still not the type of pain you're describing.
I would definitely call them next week, but in the meantime, I would also say that if you begin to show more definitive signs of infection such as fever or chills or vomiting or even increased pain from what you've got now, don't hesitate to go to an urgent care facility or an ER. While they are not "dental" places, they most certainly would be able to prescribe you an antibiotic and possibly even some pain medication (if you needed it) - at least to get you through the weekend until you can get back in to see your dentist.
Best of luck - I hope you make it through the weekend ok. Toothaches are no fun.
Please keep me posted!
I just went to the dentist and got 3 fillings and now that the shot that they put in my mouth is wearing off, it is starting to really hurt! What do i do??
Call the dentist and get some pain medication.
In the meantime, put some ice in a wet towel and apply to the painful area. NSAIDs like aspirin or ibuprofen help with dental pain, also.
No doubt this pain will fade soon. But why not ask your dentist of pain control to get you through the next 2 or 3 days?